Article Text

PDF

Crystals in the heart
  1. H Okamura,
  2. K Bando,
  3. H I Ueda
  1. kobandohsp.ncvc.go.jp

Statistics from Altmetric.com

A 22 year old woman was treated with an implantable cardioverter-defibrillator for ventricular tachycardia (VT) associated with dilated cardiomyopathy. The multifocal slow VTs persisted and were resistant to several antiarrhythmic drugs. Finally, nifekalant, a pure IKr channel blocker, was administered continuously and was effective for 10 months. A round mass was incidentally detected in the right atrium by transoesophageal ultrasonography and was moving to and fro through the tricuspid valves (panels A and B). An emergency operation was performed to remove this mass using cardiopulmonary bypass. The resected mass was a white elastic ball sized 5 × 4× 3 cm and histopathology revealed a fibrin thrombus containing needle crystals without a foreign body reaction (lower panel, haematoxylin and eosin × 400). This mass contained an extremely high amount of nifekalant and was traced through the superior vena cava up to the right brachiocephalic vein, which coincided with the route of nifekalant administration. These findings suggest that continuous intravenous administration of this antiarrhythmic drug resulted in thrombus and crystal formation in the heart.


Embedded Image

Embedded Image

Embedded Image

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.